Doctors Lounge - Gastroenterology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gastroenterology Answers List
- Thu Apr 21, 2005 1:05 pm
I have had stomach pains for 3 weeks now and I need to know what it could be from. Sometimes it is just an upset stomach and I feel nauseas, other times it is sharp pains on both sides. My lower back and knees feel sore alot too. I am not constipated or anything so I have no clue what it could be. Please if anyone reconizes this symptoms please let me know. Thanks.
| Dr. Tamer Fouad
- Sun Jul 02, 2006 3:58 pm
Dyspepsia is upper abdominal pain or discomfort that is episodic or persistent and often associated with belching, bloating, heartburn, nausea or vomiting.
There are many causes for dyspepsia which include peptic ulcers and gastroesophageal reflux disease (GERD). Other causes include irritable bowel syndrome, biliary tract disease or medication induced.
Gastric or esophageal cancers are serious causes but account for fewer than 2 percent of cases.
In about 50 to 60 percent of patients, a specific etiology is not identified (ie, "functional" or nonulcer dyspepsia) which is the most common cause of dyspepsia.
After a thorough clinical evaluation and detailed history, conditions such as GERD, irritable bowel syndrome, biliary pain and medication-induced dyspepsia can most likely be confirmed or excluded.
Those at high risk for serious disease (cancer) should be identified. Those include patients above the age of 50 years, those with dysphagia, anorexia with weight loss or persistent vomiting; in addition to those with a palpable mass or those with evidence of GIT hemorrhage (melena, anemia or hypotension) and those presenting with a board-like abdomen. All patients at high risk should undergo immediate endoscopy.
The remaining patients probably have ulcer-like, dysmotility-like or functional (nonulcer) dyspepsia.
If you are taking pain killers for your knee pain then this could aggrevate your condition and make it worse.
Once it is determined that the condition is safe the patient may be given a trial of empiric antisecretory drug therapy.
In all patients, management includes avoidance of ulcerogenic agents (including alcohol), patient reassurance, stress reduction and smoking cessation. All empiric drug trials should be stopped after 6 to 8 weeks, and endoscopy should be performed if symptoms return or continue.
1. Talley NJ, Silverstein MD, Agreus L, Nyren O, Sonnenberg A, Holtmann G. AGA technical review: evaluation of dyspepsia. Gastroenterology 1998; 114:582-95.
2. American Gastroenterological Association medical position statement: evaluation of dyspepsia. Gastroenterology 1998;114:579-81.
3. Talley NJ. The role of Helicobacter pylori in nonulcer dyspepsia. A debate--against. Gastroenterol Clin North Am 1993;22:153-67.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit
Ask a Doctor Teams: Respond to patient questions and
discuss challenging presentations with other members.
Doctors Lounge Membership